Thunderstorm Wind, Hamilton
- When
- July 18, 4:00 PM EST
- Where
- Hamilton County, 0.57 mi E of Signal Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.130, -85.340
A few trees were reported down.
An isolated storm developed early in the afternoon generating a severe gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An isolated storm developed early in the afternoon generating a severe gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 2:01 PM EST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 301 PM EDT Tue Jul 18 2017 .SHORT TERM (Tonight and Wednesday)...A massive ridge currently over the middle part of the nation will continue to gradually edge its way into the Southern Appalachian Region. The ridge should be able to suppress convection over most of the forecast area. There may be just enough lift to produce an isolated shower or thunderstorm over some of the higher terrain on the Cumberland Plateau, Southwest Virginia, and the mountains along the North Carolina border. Lows tonight won't be too far above normal for mid July, however highs on Wednesday will be above normal in the upper 80s and lower 90s over most of the region. .LONG TERM (Wednesday night through Tuesday)...Not much change in the overall thoughts for the long-term forecast. The main message will continue to be the increasing temperatures late this week and into the weekend with heat indices near heat advisory levels on Friday. The upper level ridge across the Central Plains will expand eastward Wednesday night into Thursday with a closed low along the Carolina Coast. PW values will be around 1.3-1.5 inches on Thursday which is around normal for mid to late July. The lack of lift and the influence of the upper ridge should keep the forecast dry on Thursday. The upper level ridge will continue to expand eastward on Friday into the Mid-Mississippi River Valley with the closed low drifting westward across the northern Gulf Coast. Upper level heights will increase into the 592-594 dm range. Friday will be the warmest day of the forecast period with highs in the low to mid 90s across most valley locations with heat indices ranging from 95 to 103 degrees. These values will approach heat advisory criteria and an advisory may be needed for later this week. Slightly higher PW values will move into the region Friday and could see a few afternoon showers and storms across the higher elevations. The ridge breaks down slightly over the weekend and into next week as the closed low passes to the south and the pattern become more active just to the north. Chances for afternoon showers and storms will increase late in the forecast period with temperatures cooling by a couple of degree with these higher rain chances. Monday looks to be the day with the highest rain chances with PW increasing to around 2 inches with both the GFS and ECMWF in agreement. && .POINT TEMPS/POPS... Chattanooga Airport, TN 72 93 73 95 / 10 0 10 0 Knoxville McGhee Tyson Airport, TN 70 92 70 92 / 10 0 10 10 Oak Ridge, TN 71 92 71 93 / 10 0 10 10 Tri Cities Airport, TN 66 90 66 91 / 10 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous Weather Outlook National Weather Service Morristown TN 316 AM EDT Tue Jul 18 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190730- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 316 AM EDT Tue Jul 18 2017 /216 AM CDT Tue Jul 18 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong ridge of high pressure will be in place from Wednesday through Saturday. During this time, temperatures in the 90s combined with increasing humidity levels will allow heat index values to climb to very uncomfortable levels. Heat index values on Wednesday will range from the low and middle 90s, Thursday mid to upper 90s, Friday and Saturday 100 to 105 degrees, and Sunday mid 90s to near 100. Heat index values will approach heat advisory levels on Friday and Saturday afternoon across the Central and Southern Tennessee Valley. Advisory criteria is 105 degrees. Stay hydrated and takes breaks in the safe as often as possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Morristown TN 324 PM EDT TUE JUL 18 2017 VAZ002-005-182015- Scott VA-Wise VA- 324 PM EDT TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCOTT AND SOUTHERN WISE COUNTIES AND THE CITY OF NORTON UNTIL 415 PM EDT... At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near Norton. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Norton, Wise, Big Stone Gap, Coeburn, Dungannon and Fort Blackmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3706 8265 3692 8241 3672 8253 3688 8278 TIME...MOT...LOC 1923Z 039DEG 1KT 3689 8257 05/MA
Special Weather Statement
National Weather Service Morristown TN
457 PM EDT TUE JUL 18 2017
TNZ081-098-099-182130-
Sequatchie TN-Marion TN-Hamilton TN-
457 PM EDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEQUATCHIE...
SOUTHEASTERN MARION AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 530 PM
EDT/430 PM CDT/...
At 457 PM EDT/357 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Fairmount, or 8 miles northwest of Chattanooga,
moving south at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chattanooga, Soddy-Daisy, Signal Mountain, Walden, Ridgeside,
Fairmount, Harrison, Red Bank, Lookout Mountain, East Ridge, Hicks
Gap State Park, Lone Oak, Falling Water, Middle Valley and North
Chickamauga Creek Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3499 8555 3524 8543 3522 8520 3499 8515
3498 8550
TIME...MOT...LOC 2057Z 009DEG 7KT 3516 8534
SRThe Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704680.